Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contact us Login 
  • Users Online:1478
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 4  |  Issue : 1  |  Page : 64-66

A rare cause of bifascicular block: Daunorubicin induced cardiotoxicity


Department of Hematology, NRS Medical College, Kolkata, West Bengal, India

Date of Web Publication2-Jun-2016

Correspondence Address:
Prakas Kumar Mandal
8C/1/N, Roy Para Road, Kolkata - 700 050, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2321-4848.183356

Rights and Permissions
  Abstract 

Anthracyclines are indispensable for acute leukemia management and known to have immediate as well as late cardiac effects. Among the immediate effects, commonly described effects include arrhythmias and repolarization abnormalities. We report a rare electrocardiographic presentation of daunorubicin toxicity.

Keywords: Bifascicular block, cardiotoxicity, daunomycin, management


How to cite this article:
Mandal PK, Kumar M, Bhattyacharyya M. A rare cause of bifascicular block: Daunorubicin induced cardiotoxicity. Arch Med Health Sci 2016;4:64-6

How to cite this URL:
Mandal PK, Kumar M, Bhattyacharyya M. A rare cause of bifascicular block: Daunorubicin induced cardiotoxicity. Arch Med Health Sci [serial online] 2016 [cited 2019 Jun 20];4:64-6. Available from: http://www.amhsjournal.org/text.asp?2016/4/1/64/183356


  Introduction Top


Anthracyclines are an indispensable part of acute leukemia management today. However, they are associated with significant adverse effects. The first report that showed the cardiotoxic potential of anthracyclines was published by Ainger et al .[1] Here, we report a rare electrocardiographic presentation of daunorubicin-induced cardiotoxicity.


  Case Report Top


A 26-year-old female presented with complains of weakness and low-grade fever for last 1½ months. She also complained of gum bleeding ad menorrhagia for last 15 days. On examination, she had pallor and multiple bleeding spots all over the body including wet purpura. Her complete blood count and peripheral blood smear examination showed hemoglobin 67 g/L, total leukocyte count 13.4 × 109/L with 91% circulating blasts, and platelet count 12 × 109/L. Immunophenotyping results showed cells in the blast window to be positive for MPO, CD117, CD13, CD15, CD33, CD19, and human leukocyte antigen-DR suggestive of acute myeloid leukemia with aberrant CD19. Cytogenetics showed 46XX, t(8;21) (q21;q22) and del (9q13-22) in all metaphases. Blood biochemistries and serum electrolytes were within normal limits. A baseline electrocardiogram (ECG) [Figure 1] and echocardiography were normal. She was started on standard “3 + 7” induction chemotherapy with daunorubicin (60 mg/m 2 daily for 3 days) and Ara-C (cytarabine at 200 mg/m 2 as continuous infusion for 7 days). On the 2nd day, she complained of mild giddiness and nonspecific headache. On examination, she had pulse rate of 58/min, that was regular. Blood pressure was 110/70 mm of Hg. An ECG showed the development of a new bifascicular block [Figure 2]. The cardiotoxicity profile of all the drugs the patient was receiving was reviewed and serum electrolytes and troponin-T done, which were noncontributory. Echocardiography was unremarkable. Her ECG changes reverted back to normal after almost 12 h. Last dose of daunorubicin was delayed for 1 week followed by serial ECG, all showing normal tracings.
Figure 1: baseline (prechemotherapy) electrocardiogram showing normal pattern

Click here to view
Figure 2: postchemotherapy (day 2 of daunorubicin), electrocardiogram showing bifascicular block

Click here to view



  Discussion Top


Anthracyclines are known to have immediate as well as late cardiac effects. The majority of these toxic effects are due to direct cell damage.[2] Free radical–mediated myocyte damage is one of the most thoroughly studied mechanisms by which anthracyclines have been proposed to cause cardiotoxicity.[3] The ECG changes associated with anthracyclines include nonspecific changes in ST segment and T-wave, sinus tachycardia, supraventricular, and ventricular premature beats.[4],[5] A bifascicular block on ECG is defined by the combination of a right bundle branch block and a left anterior or posterior fascicular block. When these occur in combination, significant conduction disease is usually present, and there is a risk for higher degrees of atrioventricular block in the future causing symptomatic bradycardia, requiring pacemaker implantation.[5],[6] The 2009 ACC/AHA scientific statement on ECG interpretation does not recommend the use of the terms “bifascicular” or “trifascicular”, but they are quite commonly used.[7] ECG is among recommended diagnostic methods for detection of cardiotoxicity in oncology.[4] It is a widely available and low-cost examination.

Acute or sub-acute form of cardiotoxicity may occur immediately after a single dose or a course of anthracycline therapy, with clinical manifestations occurring within a week of treatment. These may be in the form of transient electrophysiological abnormalities.[5],[8] ECG changes may be seen in 20-30% of the patients. Sinus tachycardia is the most common rhythm disturbance. Arrhythmias, including ventricular, supraventricular, and junctional tachycardia, are seen in 0.5-3% of patients.[9]

In the present study, the patient presented with bradycardia, that on ECG showed a bifascicular block, which has not been reported previously. Furthermore, the fascicular block which recovered spontaneously after discontinuation of the drug and without administration of any specific therapy. Even on re-administration of daunorubicin, as is recommended for such cases, no recurrence was noticed.[8],[10] The present case identified an uncommon ECG finding, and it highlights the significance of keeping a high index of suspicion for cardiac morbidity for patients being treated with anthracyclines.


  Conclusion Top


Early detection of anthracycline-induced cardiotoxicity could significantly reduce the development of clinical manifestations. Simple and low-cost diagnostic methods, for example, ECG is very helpful for detection of cardiotoxicity in hematooncology. Re-administration of daunorubicin under close supervision is recommended for such cases.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Ainger LE, Bushore J, Johnson WW, Ito J. Daunomycin: A cardiotoxic agent. J Natl Med Assoc 1971;63:261-7.  Back to cited text no. 1
    
2.
Albini A, Pennesi G, Donatelli F, Cammarota R, De Flora S, Noonan DM. Cardiotoxicity of anticancer drugs: The need for cardio-oncology and cardio-oncological prevention. J Natl Cancer Inst 2010;102:14-25.  Back to cited text no. 2
    
3.
Doroshow JH. Effect of anthracycline antibiotics on oxygen radical formation in rat heart. Cancer Res 1983;43:460-72.  Back to cited text no. 3
    
4.
Horacek JM, Jakl M, Horackova J, Pudil R, Jebavy L, Maly J. Assessment of anthracycline-induced cardiotoxicity with electrocardiography. Exp Oncol 2009;31:115-7.  Back to cited text no. 4
    
5.
Yeh ET, Tong AT, Lenihan DJ, Yusuf SW, Swafford J, Champion C, et al. Cardiovascular complications of cancer therapy: Diagnosis, pathogenesis, and management. Circulation 2004;109:3122-31.  Back to cited text no. 5
    
6.
Hampton J. The ECG Made Easy. 7th ed. Oxford, UK: Elsevier Publishing; 2008.  Back to cited text no. 6
    
7.
Surawicz B, Childers R, Deal BJ, Gettes LS. ACC/AHA recommendations for the standardization and interpretation of the electrocardiogram. Circulation 2009;119:e235-40.  Back to cited text no. 7
    
8.
Shakir DK, Rasul KI. Chemotherapy induced cardiomyopathy: Pathogenesis, monitoring and management. J Clin Med Res 2009;1:8-12.  Back to cited text no. 8
    
9.
Frishman WH, Sung HM, Yee HC, Liu LL, Keefe D, Einzig AI, et al. Cardiovascular toxicity with cancer chemotherapy. Curr Probl Cancer 1997;21:301-60.  Back to cited text no. 9
    
10.
Al-Ismail SA, Parry DH, Whittaker JA. Anthracycline cardiotoxicity and acute myelogenous leukaemia. Br Med J 1977;1:815.  Back to cited text no. 10
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed1540    
    Printed12    
    Emailed0    
    PDF Downloaded71    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]